Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 193, NWS Twin Cities, MN

October 11, 20204 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 11, 2020, 7:28 PM CDT for 4 counties in Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2020, 7:28 PM CDT (00:28 UTC)
Expired
Oct 11, 2020, 8:15 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MN, Pope County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 4:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS53 KMPX 120028
SVRMPX
MNC041-121-145-153-120115-
/O.NEW.KMPX.SV.W.0193.201012T0028Z-201012T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
728 PM CDT Sun Oct 11 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Douglas County in west central Minnesota...
  Eastern Pope County in west central Minnesota...
  Todd County in central Minnesota...
  Northwestern Stearns County in central Minnesota...

* Until 815 PM CDT.

* At 727 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Brandon to near Alexandria to 6
  miles northeast of Lowry to 5 miles northeast of Lake Hassel,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. A personal weather station measured a 65 
           mph gust in Garfield. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Alexandria and Carlos around 735 PM CDT.
  Glenwood around 745 PM CDT.
  Lake Osakis around 750 PM CDT.
  Eagle Bend around 800 PM CDT.
  Bertha and Hewitt around 805 PM CDT.
  Sauk Centre, Staples, Browerville and Clarissa around 815 PM CDT.

Other locations impacted by these severe thunderstorms include
Glenwood Airport, Westport, Nelson, Round Prairie, Grove Lake,
Villard, Miltona, Padua, Rose City and Clotho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
      4541 9537 4610 9535 4611 9534 4611 9514
      4637 9515
TIME...MOT...LOC 0027Z 223DEG 37KT 4605 9552 4594 9540 4578 9543 4544
9549

HAIL...<.75IN
WIND...60MPH
 
$$

Borghoff
3 follow-up statements
877 
WWUS53 KMPX 120046
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Sun Oct 11 2020

MNC041-121-145-153-120115-
/O.CON.KMPX.SV.W.0193.000000T0000Z-201012T0115Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-
746 PM CDT Sun Oct 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DOUGLAS...EASTERN POPE...TODD AND NORTHWESTERN STEARNS
COUNTIES...

At 745 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Parkers Prairie to near Lake
Osakis to 9 miles east of Lake Hassel, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Lake Osakis around 750 PM CDT.
  Eagle Bend around 800 PM CDT.
  Long Prairie, Brooten, Bertha and Hewitt around 805 PM CDT.
  Browerville, Belgrade and Clarissa around 810 PM CDT.
  Staples around 825 PM CDT.

Other locations impacted by these severe thunderstorms include
Glenwood Airport, Westport, Nelson, Round Prairie, Grove Lake,
Villard, Miltona, Padua, Rose City and Clotho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
      4541 9537 4584 9529 4610 9535 4611 9534
      4611 9514 4637 9515
TIME...MOT...LOC 0045Z 232DEG 39KT 4610 9524 4589 9518 4538 9536 

HAIL...<.75IN
WIND...60MPH
 
$$

Borghoff
230 
WWUS53 KMPX 120059
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Sun Oct 11 2020

MNC041-121-145-153-120115-
/O.CON.KMPX.SV.W.0193.000000T0000Z-201012T0115Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-
759 PM CDT Sun Oct 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN DOUGLAS...EASTERN POPE...WESTERN TODD AND NORTHWESTERN
STEARNS COUNTIES...

At 759 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Eagle Bend to near Lake Osakis to 8
miles west of Brooten, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Eagle Bend and Lake Osakis around 805 PM CDT.
  Bertha around 810 PM CDT.
  Long Prairie around 815 PM CDT.
  Browerville and Clarissa around 820 PM CDT.
  Staples around 830 PM CDT.
  Sauk Centre around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
      4541 9537 4584 9529 4611 9525 4611 9514
      4624 9515
TIME...MOT...LOC 0059Z 231DEG 36KT 4616 9514 4594 9508 4548 9529 

HAIL...<.75IN
WIND...60MPH
 
$$

Borghoff
249 
WWUS53 KMPX 120114
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Sun Oct 11 2020

MNC041-121-145-153-120124-
/O.EXP.KMPX.SV.W.0193.000000T0000Z-201012T0115Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-
814 PM CDT Sun Oct 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS...EASTERN
POPE...WESTERN TODD AND NORTHWESTERN STEARNS COUNTIES WILL EXPIRE AT
815 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

Remember, a Tornado Warning still remains in effect for southwestern 
Stearns County until 830 PM CDT.

LAT...LON 4637 9483 4629 9482 4570 9487 4541 9496
      4541 9537 4584 9529 4611 9525 4611 9514
      4624 9515
TIME...MOT...LOC 0114Z 223DEG 37KT 4627 9500 4605 9494 4559 9515 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Oct 11, 6:30 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
630 PM CDT Sun Oct 11 2020

.UPDATE...
Issued at 614 PM CDT Sun Oct 11 2020

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 347 PM CDT Sun Oct 11 2020

Development of storms late this afternoon along the western border
appears to be on track with previous thinking. CAMs are in very
good agreement in general. Most CAMs suggest two lines at first,
which seems to match up with satellite trends this afternoon, and
then eventually one line. A surface low is also evident in east
central South Dakota. A narrow corridor exists with surface dew
points in the upper 50s to lower 60s, which is where the severe
weather is most likely. This low does translate to west central MN
by 7 pm, so a brief tornado cannot be ruled out early, but the
vast majority of concern is damaging wind from bowing segments
along with hail to some extent. SPC discussion describes all of
this very well.

Otherwise, the timing of storms has been slowed a bit from this
morning, with the storms reaching the west metro no earlier than
10 pm, and then Wisconsin after midnight. Light rain will linger
for a few hours, especially in eastern MN and western WI.

Monday will be a mostly sunny day in western MN, with clearing
Monday morning/midday in eastern MN and western WI. West winds
will become gusty, and there may be some fire weather concerns if
temps get a little warmer with lower dew points. For now, relative
humidity levels should drop to 25 to 30 percent. Another trough
approaches quickly Monday night, but it will be weak with no
appreciable effects other than some mid and high level clouds and
a switch in wind direction.

.LONG TERM...(Tuesday through Sunday)
Issued at 347 PM CDT Sun Oct 11 2020

The long term period begins with a large scale trough sliding
eastwards through central Canada with high pressure building to
our west as wide-scale subsidence becomes apparent. This brief
period of high pressure will be short lived as a deepening
shortwave trough pushes into the area by the second half of
Wednesday resulting in another chance for showers across the area.
Compared to yesterday, this area of showers is a bit further
south, affecting mainly central Minnesota, but this trend would be
good to mitigate some of the drought conditions seen across the
area. We once again see a return to wide-scale subsidence behind
this shortwave as the larger trough rotates eastwards across
southeastern Canada, with northwesterly flow aloft keeping
conditions relatively cool and dry.

Cool and dry conditions are expected to remain the case through
the end of the period with high temperatures struggling to get
out of the 40s beginning Thursday and continuing through the
weekend. On the other side of things, low temperatures will be in
the mid 20s to low 30s likely giving us our first stretch of
sustained below freezing conditions for this fall season. Most
areas will likely see below freezing overnight temps except in the
warmer parts of the Twin Cities metro.

Overall weather threat is low for the period, with some showers
possible on Wednesday and maybe a slight chance on Friday, with a
period of cooler weather to go along with this.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 614 PM CDT Sun Oct 11 2020

Strong SSE winds to continue this evening in advance of the
developing line of thunderstorms along the MN/Dakota border. As
the line shifts east, winds will shift to W and NW while still
maintaining the breezy speeds. Have used TEMPO groups to give some
wiggle room for the initiation of the storms into each terminal
with more solid RA/TSRA afterwards. MVFR conditions are likely
with IFR conditions, mainly due to visibility, possible as the
storms move across the area. Lingering showers behind the line
look to develop overnight along with MVFR ceilings in eastern MN
and western WI that will persist through daybreak before VFR
conditions return during the day Monday.

KMSP...Start time of storms into MSP looks to be around 04z with
thunderstorms persisting thru midnight. Showers will linger
overnight along with MVFR ceilings in the 025-030 range (nothing
below 2 kft expected). Conditions will improve out of MVFR range
by late morning, so the MVFR ceilings will remain through the
Monday morning push.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind WNW 10-20 kts.
Wed...Mainly VFR. Chance -RA/MVFR. Wind SE 10-15 kts becoming W.
Thu...VFR. Wind NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...TDK
LONG TERM...TDH
AVIATION...JPC
Hazardous weather outlook, Oct 11, 1:08 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT Sun Oct 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
108 PM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely to develop after 5:00 p.m. in far
western Minnesota, move eastward across the rest of Minnesota this
evening, reaching western Wisconsin around midnight. Some storms
could be severe, especially in western Minnesota. The main threat
is damaging wind. Hail is a secondary threat. The threat for
tornadoes is low, but cannot be ruled out in west central or
southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dry and breezy conditions could lead to elevated fire weather
concerns for Monday afternoon, and also Tuesday, especially
across western Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

tdk

In the hours before

Local storm report, Oct 11, 7:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             CYRUS                   45.61N 95.74W
10/11/2020  E0.25 INCH       POPE               MN   TRAINED SPOTTER

            PHONED IN REPORT.

&&

CTG
Local storm report, Oct 11, 7:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 NNE CANBY             44.73N 96.26W
10/11/2020  M57 MPH          YELLOW MEDICINE    MN   ASOS

&&

CTG
Local storm report, Oct 11, 7:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     CYRUS                   45.61N 95.74W
10/11/2020  E57 MPH          POPE               MN   TRAINED SPOTTER

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:04 PM CDTTornado WarningMPXKandiyohi, Pope, Stearns13 min
Oct 11, 8:17 PM CDTSpecial Weather StatementMPXKandiyohi, Todd58 min
Oct 11, 8:25 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine27 min
Oct 11, 9:06 PM CDTSpecial Weather StatementMPXMeeker, Stearns39 min
Oct 11, 10:44 PM CDTSpecial Weather StatementMPXHennepin, Scott46 min
Oct 11, 11:00 PM CDTSpecial Weather StatementMPXRice45 min
Oct 11, 11:11 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.